Health Library Explorer
A B C D E F G H I J K L M N O P Q R S T U V W X Y Z A-Z Listings Contact Us
Nutrition & General Wellness
Translate

Erythema Multiforme

What is erythema multiforme?

Erythema multiforme is a skin disorder that's considered to be an allergic reaction to drugs or an infection. Symptoms are symmetrical, red, raised skin areas that can appear all over the body, although they seem to be more noticeable on the fingers and toes. These patches often look like "targets" (dark circles with purple-grey centers). The skin condition may be chronic and usually lasts for two to four weeks each time.

Most often, this disorder is caused by the herpes simplex virus. It has also been associated with mycoplasma pnemoniae as well as fungal infections. Other causes may include the following:

  • An interaction with a certain medication

  • Other infectious diseases

  • Certain vaccines

What are the symptoms of erythema multiforme?

The following are the most common symptoms of erythema multiforme:

  • Sudden, red patches and blisters, usually on the palms of hands, soles of feet, and face

  • Flat, round red "targets" (dark circles with purple-grey centers)

  • Itching

  • Cold sores

  • Fatigue

  • Joint pains

  • Fever

The symptoms of erythema multiforme may resemble other skin conditions. Always consult your doctor for a diagnosis.

Treatment for erythema multiforme

Specific treatment for erythema multiforme will be determined by your doctor based on:

  • Your age, overall health, and medical history

  • Severity of the condition

  • Stage of the condition

  • Your tolerance of specific medications, procedures, or therapies

  • Expectations for the course of the condition

  • Your opinion or preference

Erythema multiforme minor is not very serious and usually clears up with medication to control infection or inflammation. However, if a person develops a more severe form of erythema multiforme (erythema multiforme major), the condition can become fatal. Erythema multiforme major is also known as Stevens-Johnson syndrome, and is usually caused by a medication reaction rather than an infection.

Treatment may include:

  • Treating the infectious disease causing the disorder

  • Eliminating any medication causing the disorder

  • Cool compresses

  • Corticosteroids

  • Antibiotics

It is recommended that if you have symptoms of erythema multiforme, go to your emergency room or call 911. If a large area of skin is involved, it is an emergency situation. 

Online Medical Reviewer: Marcellin, Lindsey, MD
Online Medical Reviewer: Petersen, Sheralee, MPAS, PA-C
Date Last Reviewed: 1/17/2013
© 2000-2014 Krames StayWell, 780 Township Line Road, Yardley, PA 19067. All rights reserved. This information is not intended as a substitute for professional medical care. Always follow your healthcare professional's instructions.
Powered By Krames StayWell
Copyright © Krames StayWell except where otherwise noted.
About Us
  • Follow Us On:
  • Facebook
  • Twitter
  • Health Hub
  • Pinterest
  • Google+
  • YouTube
  • RSS
  •  
  • Bookmark and Share
© Brigham and Women's Hospital | 75 Francis Street, Boston MA 02115 | 617-732-5500